In observance of Veteran’s Day (11/11) we invite you to take a journey into the life of one soldier’s remarkable experience while deployed overseas in Mosul, Iraq.
Shortly after finishing my fellowship in medical toxicology, I began an active duty commitment with the United States Army. Within eight months I was deployed to the 47th Combat Support Hospital (CSH, pronounced “cash”) in Mosul, Iraq. My primary role was an emergency medicine physician, working in the ER caring for soldiers, local nationals, and occasionally insurgents. Unless injured from combat operations, our CSH didn’t provide medical care for Iraqi civilians. Occasionally we made exceptions to provide compassionate care for children who needed our help. As a toxicologist, I didn’t have many cases in Iraq. There was an occasional scorpion sting but not much else…
Life was fairly simple: take care of patients, exercise, read, sleep- then repeat daily. We joked that it was like the movie “Groundhog Day,” where every day seemed to be a repeat of the day before. Frequent incoming mortar fire kept most of us military rookies from sleeping well at night; often feeling on-edge, waiting for the next round of mortars to hit.
Several months into my deployment I got a call from our sister hospital in Tikrit. They had just received a transfer from a local hospital of a 13 year old who had drank liquid from a juice container and become very sick. He was having terrible hallucinations, severe muscular jerking, and became progressively weak. As the only toxicologist in the region, I had the opportunity to fly to Tikrit to help. The most profound toxicology case of my young professional career was about to play out…
This was a bona fide mystery toxicology case. We found out that the juice container was filled with a substance from a petroleum refinery which gave us a good place to start. Within 48 hours of drinking the liquid, the young boy had severely worsened, was nearly unconscious, and had to be put on a ventilator to support his breathing. Despite large doses of sedatives, we had a very difficult time controlling his severe muscular jerking. It was very troubling to see him in this state; his father told us that his son was a sweet boy and a straight “A” student.
Putting together his severe neurologic symptoms and the liquid coming from a petroleum refinery; my best guess was that the liquid contained an organic lead compound. Organic lead is not like the inorganic lead compounds we think about in the United States which are usually found in older homes and occasionally in children’s toys. Organic lead is a potent neurotoxin, frequently causing death in large overdoses. We sent a sample of the liquid to the United States for analysis. My suspicion was verified; the liquid was 90% tetraethyl lead.
My colleagues, Dr. Christensen, an emergency physician, our two surgeons, Drs. Johnson and Steele, and the nursing staff were amazing at providing critical care in a resource-limited environment to this severely ill child. We were able to support him through the most severe manifestations of the toxicity and successfully got him off the ventilator. He continued to have severe hallucinations, seeing horrific visions of the ‘devil’ and dogs biting him. He was unable to walk or swallow and had to have a feeding tube placed. Over the next 2 ½ weeks, his condition improved and was discharged home with a make-shift wheelchair, crates of tube-feeding liquid, and our deepest hopes of continued improvement.
He returned to our CSH four more times for continued treatment and re-evaluation. During his last visit, he was walking, playing video games with the nurses, no longer needed his feeding tube, and was in excellent spirits.
His father was grateful for the care our CSH provided his son. He provided all of us with medals of appreciation from his province. Seeing him back with us, smiling and playing after witnessing the devastating toxicity of tetraethyl lead was truly remarkable. About a year later his father emailed us to let us know his son was back in school and leading a normal life.
Reflecting on his horrific overdose, I am eternally grateful for the opportunity to be involved with his care. I continue to think about my experiences at the CSH and have many different emotions. Mostly it’s a juxtaposition of horrific combat casualties, sporadic motar fire, and the loneliness of being away from my family; intermingled with the honor of caring for our soldiers, and a remarkable young Iraqi boy who reminded all of us about hope and healing.
Dr. Brandon Wills
Dr. Wills completed his emergency medicine residency at Akron General Medical Center and medical toxicology fellowship at the Toxikon Consortium/ Cook County Hospital in Chicago. He served four years on active duty at Madigan Army Medical Center in Ft. Lewis Washington. He currently lives in Virginia with his family where he is an emergency medicine faculty at Virginia Commonwealth University, Associate Medical Director of the Virginia Poison Center, and will be the fellowship director for their new medical toxicology program.